Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Eigenoscillations of mechanical systems with boundary conditions containing the frequency


Authors: B. P. Belinskiy and J. P. Dauer
Journal: Quart. Appl. Math. 56 (1998), 521-541
MSC: Primary 34B24; Secondary 34L10, 34L15, 73D30, 73K05
DOI: https://doi.org/10.1090/qam/1637056
MathSciNet review: MR1637056
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of eigenoscillations of beam-mass systems is investigated and four examples are developed. For such systems the corresponding Sturm-Liouville problems contain the eigenvalue parameter in the boundary conditions. It is shown that the eigenfunctions for the systems considered form a basis of the appropriate Hilbert space. Rayleigh-Ritz formulas are also developed. Some lower bound estimations for eigenfrequencies are also found.


References [Enhancements On Off] (What's this?)

  • [1] James P. Keener, Principles of applied mathematics, Addison-Wesley Publishing Company, Advanced Book Program, Redwood City, CA, 1988. Transformation and approximation. MR 943623
  • [2] E. A. Bambill and P. A. A. Laura, Application of the Rayleigh-Schmidt method when the boundary conditions contain the eigenvalues of the problem, Journal of Sound and Vibration 130, 167-170 (1989)
  • [3] S.-P. Cheng and N. C. Perkins, Free vibration of a sagged cable supporting a discrete mass, Journal of the Acoustical Society of America 91, 2654-2662 (1992)
  • [4] M. J. Maurizi and P. M. Bellés, An additional evaluation of free vibrations of beam-mass systems, Journal of Sound and Vibration 154, 182-186 (1992)
  • [5] H. Abramovich and O. Hamburger, Vibration of a uniform cantilever Timoshenko beam with translational and rotational springs and with a tip mass, Journal of Sound and Vibration 154, 67-80 (1992)
  • [6] O. A. Ladyzhenskaya, The boundary value problems of mathematical physics, Applied Mathematical Sciences, vol. 49, Springer-Verlag, New York, 1985. Translated from the Russian by Jack Lohwater [Arthur J. Lohwater]. MR 793735
  • [7] David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. MR 737190
  • [8] Eberhard Zeidler, Nonlinear functional analysis and its applications. II/A, Springer-Verlag, New York, 1990. Linear monotone operators; Translated from the German by the author and Leo F. Boron. MR 1033497
  • [9] M. V. Keldyš, On the characteristic values and characteristic functions of certain classes of non-self-adjoint equations, Doklady Akad. Nauk SSSR (N.S.) 77 (1951), 11–14 (Russian). MR 0041353
  • [10] I. C. Gohberg and M. G. Kreĭn, Introduction to the theory of linear nonselfadjoint operators, Translated from the Russian by A. Feinstein. Translations of Mathematical Monographs, Vol. 18, American Mathematical Society, Providence, R.I., 1969. MR 0246142
  • [11] Charles T. Fulton, Singular eigenvalue problems with eigenvalue parameter contained in the boundary conditions, Proc. Roy. Soc. Edinburgh Sect. A 87 (1980/81), no. 1-2, 1–34. MR 600446, https://doi.org/10.1017/S0308210500012312
  • [12] Charles T. Fulton, Two-point boundary value problems with eigenvalue parameter contained in the boundary conditions, Proc. Roy. Soc. Edinburgh Sect. A 77 (1977), no. 3-4, 293–308. MR 0593172, https://doi.org/10.1017/S030821050002521X
  • [13] E. C. Titchmarsh, Eigenfunction expansions associated with second-order differential equations. Part I, Second Edition, Clarendon Press, Oxford, 1962. MR 0176151
  • [14] R. E. Langer, A problem in diffusion or in the flow of heat for a solid in contact with a fluid, Tôhoku Mathematics Journal 35, 360-375 (1932)
  • [15] Bernard Friedman, Principles and techniques of applied mathematics, John Wiley & Sons, Inc., New York; Chapman & Hall, Ltd., London, 1956. MR 0079181
  • [16] Johann Walter, Regular eigenvalue problems with eigenvalue parameter in the boundary condition, Math. Z. 133 (1973), 301–312. MR 0335935, https://doi.org/10.1007/BF01177870
  • [17] Yu. I. Bobrovnitskii, On oscillations of some mechanical systems with nonorthogonal eigenfunctions, Acoustic Dynamics of Machines and Constructions ``Nauk", Moscow, Russia, 1973, pp. 6-9 (in Russian)
  • [18] Don B. Hinton, An expansion theorem for an eigenvalue problem with eigenvalue parameter in the boundary condition, Quart. J. Math. Oxford Ser. (2) 30 (1979), no. 117, 33–42. MR 528889, https://doi.org/10.1093/qmath/30.1.33
  • [19] Don Hinton, Eigenfunction expansions for a singular eigenvalue problem with eigenparameter in the boundary condition, SIAM J. Math. Anal. 12 (1981), no. 4, 572–584. MR 617716, https://doi.org/10.1137/0512050
  • [20] D. B. Hinton and J. K. Shaw, Differential operators with spectral parameter incompletely in the boundary conditions, Funkcial. Ekvac. 33 (1990), no. 3, 363–385. MR 1086767
  • [21] D. B. Hinton and J. K. Shaw, Spectrum of a Hamiltonian system with spectral parameter in a boundary condition, Oscillations, bifurcation and chaos (Toronto, Ont., 1986) CMS Conf. Proc., vol. 8, Amer. Math. Soc., Providence, RI, 1987, pp. 171–186. MR 909908
  • [22] Herbert Steinrück, Singularly perturbed eigenvalue problems, SIAM J. Appl. Math. 47 (1987), no. 6, 1131–1149. MR 916232, https://doi.org/10.1137/0147076
  • [23] Paul Binding and Qiang Ye, Variational principles without definiteness conditions, SIAM J. Math. Anal. 22 (1991), no. 6, 1575–1583. MR 1129400, https://doi.org/10.1137/0522100
  • [24] Leiba Rodman, An introduction to operator polynomials, Operator Theory: Advances and Applications, vol. 38, Birkhäuser Verlag, Basel, 1989. MR 997092
  • [25] G. V. Radzīēvs′kiĭ, The problem of completeness of root vectors in the spectral theory of operator-valued functions, Uspekhi Mat. Nauk 37 (1982), no. 2(224), 81–145, 280 (Russian). MR 650759
  • [26] L. Greenberg and I. Babuška, A continuous analogue of Sturm sequences in the context of Sturm-Liouville equations, SIAM J. Numer. Anal. 26 (1989), no. 4, 920–945. MR 1005517, https://doi.org/10.1137/0726051
  • [27] Leon Greenberg, An oscillation method for fourth-order, selfadjoint, two-point boundary value problems with nonlinear eigenvalues, SIAM J. Math. Anal. 22 (1991), no. 4, 1021–1042. MR 1112064, https://doi.org/10.1137/0522067
  • [28] A. G. Kostyuchenko and A. A. Shkalikov, Self-adjoint quadratic operator pencils and elliptic problems, Functional Analysis and its Applications 17, 109-128 (1983)
  • [29] A. G. Kostyuchenko and A. A. Shkalikov, On the theory of self-adjoint quadratic operator polynomials, Vestnik Moscov. University Series 1. Mathematics, Mechanics, No. 6, 1983, pp. 40-51 (in Russian)
  • [30] G. Chen, S. G. Krantz, D. L. Russell, C. E. Wayne, H. H. West, and M. P. Coleman, Analysis, designs, and behavior of dissipative joints for coupled beams, SIAM J. Appl. Math. 49 (1989), no. 6, 1665–1693. MR 1025953, https://doi.org/10.1137/0149101
  • [31] John B. Conway, A course in functional analysis, Graduate Texts in Mathematics, vol. 96, Springer-Verlag, New York, 1985. MR 768926
  • [32] Ivar Stakgold, Boundary value problems of mathematical physics. Vol. II, The Macmillan Co., New York; Collier-Macmillan Ltd., London, 1968. MR 0243183
  • [33] Hyun J. Ahn, Vibrations of a pendulum consisting of a bob suspended from a wire: the method of integral equations, Quart. Appl. Math. 39 (1981/82), no. 1, 109–117. MR 613954, https://doi.org/10.1090/S0033-569X-1981-0613954-4
  • [34] H. J. Ahn, On random transverse vibrations of a rotating beam with tip mass, Quart. Appl. Math. 39, 97-109 (1981)
  • [35] L. H. Jones, The transverse vibration of a rotating beam with tip mass, Quart. Appl. Math. 23, 193-203 (1975)
  • [36] J. A. Burns and E. M. Cliff, An approximation technique for the control and identification of the hybrid system, in Dynamics and Control of Large Flexible Space Structures, Meirovich, Virginia Tech, Blacksburg, VA, 1981, pp. 269-284
  • [37] F. Riesz and B. St. Nagy, Lectures in Functional Analysis, Ungar, New York, New York, 1955
  • [38] Werner Schmeidler, Linear operators in Hilbert space, Translation by Jay Strum. Revised and edited by A. Shenitzer and D. Sol itar, Academic Press, New York-London, 1965. MR 0182881
  • [39] R. D. Mindlin, Influence of rotatory inertia and shear on flexural motions of isotropic, elastic plates, Journal of Applied Mechanics 18, A31-A38 (1951)
  • [40] Zeev Schuss, Theory and applications of stochastic differential equations, John Wiley & Sons, Inc., New York, 1980. Wiley Series in Probability and Statistics. MR 595164
  • [41] P. A. Laura, J. A. Reyes, and R. E. Rossi, Dynamic behavior of a cable-payload system suddenly stopped at one end, Journal of Sound and Vibration 34, 81-95 (1989)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 34B24, 34L10, 34L15, 73D30, 73K05

Retrieve articles in all journals with MSC: 34B24, 34L10, 34L15, 73D30, 73K05


Additional Information

DOI: https://doi.org/10.1090/qam/1637056
Article copyright: © Copyright 1998 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website